Utah, 2025High Wind in Utah, April 17, 2025
April 17, 2025 · NWS GJT · 1 event in 1 county or zone
As is often the case with high wind events across eastern Utah and western Colorado, this event was driven by an approaching low pressure system that was tightening the pressure gradient aloft ahead of it. A potent jet streak was moving through the southwesterly flow ahead of this system as well, and with a dry streak moving into the region, deep mixing during the day on the 17th was anticipated…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As is often the case with high wind events across eastern Utah and western Colorado, this event was driven by an approaching low pressure system that was tightening the pressure gradient aloft ahead of it. A potent jet streak was moving through the southwesterly flow ahead of this system as well, and with a dry streak moving into the region, deep mixing during the day on the 17th was anticipated to tap into the stronger winds of this jet and mix them down. A third contributing factor to the strong winds on the 17h was the approaching cold front, which had stalled out over northeast Utah and northwest Colorado, driving strong southwesterly surface winds out ahead of it. All together, this event led to widespread gusts of 45-55 mph across eastern Utah and the lower elevations of western Colorado, with several gusts of 60 mph or better.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 17, 4:33 AM MST, 4 hours 27 minutes earlier. Its key messages:
- Gusty winds and dry conditions ahead of an approaching cold front will create Red Flag conditions and lead to gusts of 35 to 50 mph over portions of southwest Colorado and southeast Utah this afternoon.
- The probability of 6 inches of snow is 80 percent over the southeast Utah and most of the Colorado High Country with this strong Spring storm moving in this afternoon and exiting late Saturday.
- Much colder temperatures will replace the recent warm spell on Friday and Saturday with a low probability (<30%) of widespread freezing temperatures in sensitive vegetation areas Saturday morning.
Area forecast discussion, Apr 17, 4:33 AM MST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
533 AM MDT Thu Apr 17 2025
.KEY MESSAGES...
- Gusty winds and dry conditions ahead of an approaching cold
front will create Red Flag conditions and lead to gusts of 35
to 50 mph over portions of southwest Colorado and southeast
Utah this afternoon.
- The probability of 6 inches of snow is 80 percent over the
southeast Utah and most of the Colorado High Country with this
strong Spring storm moving in this afternoon and exiting late
Saturday.
- Much colder temperatures will replace the recent warm spell on
Friday and Saturday with a low probability (<30%) of
widespread freezing temperatures in sensitive vegetation areas
Saturday morning.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 333 AM MDT Thu Apr 17 2025
Water vapor imagery is showing a well defined system dropping
southward out of the N.Rockies toward the Great Basin early this
morning. Farther south another well defined clear slot is
extending across SoCal into SW Utah just upstream of another
spinning wave off the coast. This dry slot is in the entrance
region of the upper jet core moving across our northern CWA
which has been forcing weak convection in this area for most of
the late evening and early morning hours. As the stronger PV
lobe/dry slot moves through this morning much of the dendritic
layer gets scoured out and we should see a temporary decrease in
the coverage of showers. This dry slot and will also promote
deeper mixing...producing gusty surface winds...which in turn
will lead to critical fire weather conditions over some of the
lower elevations of southwest Colorado. Wind gusts in excess of
45 mph are also possible in this well mixed atmosphere and all
this handled well in current fire and wind headlines and did not
see any glaring reason for changes in coverage or timing. There
will be some stronger gust up north in the prefrontal
environment but mostly limited to the higher ridges. This front
will be the main focus for producing a band of heavier
precipitation over the next 24 hours or so. This front looks to
progress through northeast Utah by mid afternoon with
temperatures likely falling at Manila and Vernal during the
usual peak heating hours. The front lags near the CO/WY border
until late afternoon but should accelerate southward through the
late afternoon and evening hours and be located near I-70 and
swinging through southeast Utah by sunset. The circulations from
the surface front and strong mid level fronto genesis merge
underneath increasing QG ascent aloft to promote deep layer
forcing. The result looks to be a band of moderate to heavy
precipitation pin-wheeling across the northern and western
portions of the CWA through the evening. CAPE values and decent
shear suggest some stronger storms could pop ahead of and with
the fropa today. The frontal forcing then stalls over the 4
Corners region overnight into early Friday as the main trough
lingers over the Great Basin. This looks to enhance the
precipitation over the southeast Utah mountains and valleys with
the front being accelerated through the remaining CWA by mid-
day as the trough moves farther through Utah. Cold air aloft
will help keep the trough filled with showery activity through
the day tomorrow with CAPE values again in the 200-500 range.
This instability will at least aid in heavier precip/snow rates
but also likely to lead to some thundestorms activity again
tomorrow afternoon. This convection will also help push down
snow levels and could lead some mountain corridors picking up
some slush. Otherwise most of the impact to travel should be
during the overnight and morning hours when snow is more likely
to accumulate on the roadways. The exception as usual will be
the central and northern high passes where temperatures will be
cold enough aloft to keep a threat of snow covered roadways
through the event. QPF amounts of 2/3 of an inch have a strong
probability of ocarinas(>80%) over the higher terrain of SE Utah
and the bulk of the Colorado mountain ranges....with amounts
near to over an inch possible over the highest peaks. The SLR
ratios will be a right side up event with 10:1 early on becoming
15-18:1 as the cold air swings through tomorrow. Snow amounts
in the 6-12 inch range are probable at most elevations. However
there are likely to be some amounts well over a foot in many
places thanks to the convection and orographics and cold air
over the highest peaks. The trough and cyclonic circulation
aloft will linger over southern and central mountains on
Saturday keeping snow showers in place through the day but
overall accumulations look to stay on the light side. The trough
finally swings across the divide Saturday evening with showers
just lingering over the higher divide mountains overnight. Well
below temperatures move in for Friday and Saturday. There is
some probability (<30%) of freezing temperatures in the lower
valleys where vegetation is sensitive and will keep an eye on
that for Saturday morning...but clouds may keep things on the
warmer side of that mark.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Issued at 333 AM MDT Thu Apr 17 2025
By Sunday morning, the trough will be well east into the Plains,
with northwesterly flow in place aloft. A weak wave clipping
northeast Utah and northwest Colorado, along with generally unstable
flow aloft, will drive a few light mountain showers Sunday
afternoon. However, most of the region will remain dry, with skies
clearing from south to north. Temperatures will rebound to near
normal values along and south of I-70. Areas north of I-70 will
remain a few degrees below normal, thanks to that passing wave
bringing increased cloud cover. However, by Monday temperatures will
run 5-10 degrees above normal region-wide as flow shifts to more
zonal and warm air advection kicks in. A few disturbances are
progged to move through the zonal flow over the course of the first
half of next week. This will keep chances for light mountain showers
in the forecast most afternoons and evenings through at least the
midweek point. Temperatures remain warm into midweek, with highs
forecast to run close to 10 degrees above normal.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 529 AM MDT Thu Apr 17 2025
Showers continue across northeast Utah and northwest Colorado
this morning, with even a few lightning strikes mixing in. This
activity will continue to drift north through the morning, with
improving conditions for areas along and south of I-70. LLWS
will be an issue for sheltered terminals this morning as a
strong southwesterly jet remains in place aloft. These strong,
gusty southwesterly winds will mix down to the surface beginning
late this morning, with gusts of 35-45 mph possible. Conditions
will begin to deteriorate after 21z this afternoon as the front
begins to push south, bringing lowering ceilings and increased
shower activity. Rain and snow showers will fill in after
sunset, becoming more widespread by 06z tonight. VFR conditions
are expected to prevail through 00z this evening, with MVFR to
IFR conditions mixing in for higher elevation terminal after
that point.
&&
.FIRE WEATHER...
Issued at 333 AM MDT Thu Apr 17 2025
Southwesterly winds ranging from 15 to 25 mph, gusting to
between 35 and 50 mph this afternoon, low relative humidity,
and dry fine fuels will result in Red Flag conditions over
portions of southwest Colorado today. A strong cold front and
shifting wind directions can be expected through the evening and
overnight hours as this Spring storm moves in. Widespread
wetting precipitation is expected with this system putting an
end to critical fire weather conditions for the near future.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 PM this evening to midnight MDT
Friday night for COZ004-009-010-013.
Wind Advisory from 11 AM this morning to 8 PM MDT this evening
for COZ007-008-011-020>023.
Red Flag Warning from 11 AM this morning to 8 PM MDT this
evening for COZ207-292.
Winter Weather Advisory from midnight tonight to 6 PM MDT
Saturday for COZ012-018-019.
Winter Weather Advisory from midnight tonight to noon MDT
Saturday for COZ017.
UT...Wind Advisory from 11 AM this morning to 8 PM MDT this evening
for UTZ022.
Winter Weather Advisory from midnight tonight to noon MDT
Saturday for UTZ028.
&&
SHORT TERM...15
LONG TERM...BGB
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, Apr 17, 3:52 AM MST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
452 AM MDT Thu Apr 17 2025
COZ001>014-017>023-UTZ022>025-027>029-181100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
452 AM MDT Thu Apr 17 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Gusty southwest winds up to 50 mph will create Red Flag conditions
over portions of southwest Colorado today where dry fuels are
susceptible to fire. Isolated to widely scattered thunderstorm
development will be possible today along and ahead of an approaching
cold front. Moderate to heavy precipitation rates will also be
possible near this front which will help bring significant snowfall
to many of the area mountain ranges. Impact to travel will be limited
to the higher passes and mountain corridors mainly during the night
time hours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Snow continues into Saturday evening with travel impacts at times
through the mountain corridors and higher passes. Isolated
thunderstorm development will also be possible both Friday and
Saturday afternoon. There is a low probability of freezing
temperatures in some of the valleys where sensitive Spring vegetation
has developed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
High Wind, Grand Flat and Arches
- When
- April 17, 9:00 AM MST to 6:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
The KCNY ASOS located at Canyonlands Airport, about 10 miles north of Moab, UT, recorded a wind gust to 69 mph at approximately 5:30 PM local time on the 17th. Wind gusts across the zone ranged from 45 mph to the peak gust of 69 mph. These winds lasted through the afternoon and into the early evening before beginning to diminish as the cold front moved through. No reports of injuries, damages, or fatalities were received in association with this event.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, April 17, 2025EF3 · 57 events
- Dust Storm and High Wind in New Mexico, April 17, 20251 death · 5 injured · 50 kt wind · 4 events
- Wildfire and High Wind in New Mexico, April 17 to 19, 2025$1.0 million · 70 kt wind · 21 events
- Tornado and Hail in Iowa, April 17 to 18, 2025$86,000 · EF1 · 32 events
- Winter Weather in Utah, April 17, 2025$275,000 · 1 event
- Hail and Lightning Strike in Minnesota, April 17, 2025$75,000 · 1.75 in hail · 8 events
- Tornadoes and Hail in Iowa, April 17, 2025EF1 · 17 events
- Hail and Damaging Winds in Iowa, April 17 to 18, 20252.5 in hail · 17 events
- Winter Storm and Heavy Snow in Wyoming, April 17 to 18, 202516 events
- Winter Storm in Wyoming, April 17 to 18, 202510 events
- Winter Storm and Heavy Snow in Colorado, April 17 to 19, 20258 events
- Hail and Damaging Winds in Minnesota, April 17, 20251.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257586.